Amongst the massive amount of information we collect from patients, sometimes the most overlooked and greatest contributors to dry eye disease (DED) can be found on the patient’s systemic medication list. There is no typical dry eye patient with a single cause for their symptoms. The cause of DED is multi-factorial, and systemic medications play a significant role in contributing to the imbalance of the tear film.
When considering the demographics of patients whose medications may contribute to DED, you may think primarily of our older patients on anti-hypertensive, diuretic type medications, and yes, these are linked to DED. However, these days so many of our younger patients struggle with dry eye symptoms as well, as some of the very commonly used anti-depressants and even ADHD medications that our younger patients use can contribute to DED in a big way.
As specialists in ophthalmology, it is unlikely we would stop a patient’s use of systemic medications or rare that we would communicate a need to the patient to discontinue a systemic medication, especially a long-term medication. However, it is important to recognize how medications may be contributing to DED so we can offer recommendations for patients to compensate for the side effects they may be having from their medications.
Here, we discuss categories of systemic drugs that may contribute to DED. In addition, we offer steps to help patients who take these drugs relieve their dry eye symptoms.
Stimulants and DED
Beware indirect effects
We commonly see younger patients who take medications to treat ADHD. While these medications may not have a direct effect on the lacrimal gland or meibomian glands, their effects can be indirect. Drugs that treat ADHD are stimulants, so imagine drinking a few cups of coffee and sitting down at the computer. Increased focus and concentration would soon manifest, often at the cost of less blinking.
Every day with every patient, we identify partial blinking. Now, with the addition of these stimulants, imagine this blinking becomes even less frequent. As a result, the meibomian glands get subjected to repeated stress and exposure leading to vascularization, inflammation and eventually keratinization of the meibomian gland orifices. The result is decreased meibum production and often permanent damage to the meibomian glands.
While it would be not be helpful to simply tell a patient to stop these medications, it is critical to recommend blinking exercises as part of the treatment.
Also essential: Encourage appropriate lubricants that thicken the tear film and protect from excessive exposure. It is particularly important to perform metrics to identify if the tear film shows hyperosmolarity or a positive MMP-9, both of which can trigger other inflammatory cascades.
Finally, don’t neglect to analyze the glands with meibography, since surprisingly, even the asymptomatic patient can exhibit early signs of gland loss. Procedures such as meibomian gland probing and thermal pulsation become important interventions that can save a younger patient from even greater ocular surface issues in the future.
Anti-depressants and DED
They may impair tear production
Multiple classes of anti-depressants are currently on the market, and these drugs work on the level of neurotransmitters — that is, they block signals between nerve cells. Many studies suggest the mechanism for dry eye is impairment of tear production by affecting the signaling pathway of the lacrimal gland. The result is decreased aqueous tear production and decreased reflexive tearing.
Anti-depressants can be more common than you think in the younger population. I’m no longer surprised to see teenage patients joining the rest of our middle-aged or even senior patients on sometimes multiple anti-depressant medications. According to Express Scripts America’s State of Mind report, the use of these medications rose 38% among teens 13-19 years old between 2015 and 2019 (www.express-scripts.com/corporate/americas-state-of-mind-report ) — and that was before the 2020 COVID shutdown introduced so much social isolation.
With the knowledge that this patient will be making less tears, it makes sense for the doctor to add lubricating drops to the regimen. Also, a nasal spray, Tyrvaya (varenicline, Oyster Point Pharma), addresses the issue of the signaling pathway by stimulating acetylcholine receptors that help trigger the production of tears.
It is important to have patients initiate the treatment that properly addresses the science behind why their medications are causing DED — otherwise, recommended medications and treatments may not address the underlying issue(s), and we all know the frustration this can cause for both the patient and the doctor.
First, identify the allergy
Allergy sufferers transcend age groups. And for those on daily antihistamine therapy for allergy symptoms, increased ocular dryness and irritation are common complaints. The first question for such a patient would be, “Have you ever had allergy testing?” Some patients began taking allergy medications because they had itchy, red eyes and the man in the television commercial told them it was allergies … so they started taking a daily medication that may not be addressing the whole problem.
We offer testing in our office for environmental allergens that are specific to our local area. Why is testing so important? Because the results vary greatly. Patients are often surprised at how many antigens they test positive for. This knowledge enables the practice to provide guidance to patients on how to use their antihistamines more selectively or pursue other treatments such as allergy shots, which can be less drying than continued use of oral antihistamines.
Once the patient’s antigens are identified, the physician typically recommends a short course of mild steroid drops with allergy eye drops to help decrease the inflammation.
We have also found that a supplement (HydroEye, ScienceBased Health), which contains gamma-linolenic acid, is useful for these patients. It can help boost lactoferrin levels, which help to secure the tear film onto the surface. The supplements also have anti-inflammatory effects and can often help to counteract some of the drying effects of antihistamines.
Frequent review required
It is difficult to find a systemic medication that does not come with the side effect of causing dry eye in some way. With any medical treatment, it is important to look back and review medications’ mechanism of action to help find solutions. Diuretics and anti-hypertensives are well known to cause decreased tear production and overall dehydration, so adding lubricating drops, tear-producing nasal sprays, and cyclosporine drops all work to encourage better function of the lacrimal gland.
As new drugs keep showing up on our patients’ medication lists, it is our responsibility as eye-care providers to review the pharmacology and try to understand at what level the medication may be affecting the ocular surface. With more tailored solutions, we are more likely to succeed in treating this very complicated, multi-factorial condition. OP